Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
, 30 (2), 44-54

Drug-induced Immune Hemolytic Anemia: The Last 30 Years of Changes

Affiliations
  • PMID: 25247622
Review

Drug-induced Immune Hemolytic Anemia: The Last 30 Years of Changes

Patricia A Arndt. Immunohematology.

Abstract

Drug-induced immune hemolytic anemia (DIIHA) is a rare condition that occurs primarily as a result of drug-induced antibodies, either drug-dependent or drug-independent. Drug- dependent antibodies can be detected by testing drug-treated red blood cells (RBCs) or untreated RBCs in the presence of a solution of drug. Drug-independent antibodies react with untreated RBCs (no drug added) and cannot be distinguished from warm autoantibodies. Many changes have occurred during the last 30 years, such as which drugs most commonly cause DIIHA, the optimal testing methods for identifying them, and the theories behind the mechanisms by which they react. This article reviews the major changes in DIIHA since the early 1980s involving the immune complex mechanism, cephalosporins, nonimmunologic protein adsorption, and penicillins. Because serologic results associated with DIIHA can mimic those expected with autoimmune hemolytic anemia or hemolytic transfusion reactions, DIIHA may go undetected in some cases.

Similar articles

See all similar articles

Cited by 3 PubMed Central articles

MeSH terms

LinkOut - more resources

Feedback